NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 28, 6:00 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 28, 6:00 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
700 PM EDT Tue Jun 28 2022
.NEAR TERM...(Through Tonight)
Issued at 337 PM EDT Tue Jun 28 2022
...Showers and storms with heavy rain...
High Impact Weather Potential...Locally heavy rain tonight. Near-
severe storms possible eastern upper MI into early evening.
Upstream cold front is thru CMX and Ashland WI, and isn't too far
north of Whitefish Pt. The front will move fairly quickly
southward across the area tonight. 500-750j/kg of MlCape is
present in eastern upper MI, and storms have been taking advantage
of that (especially away from Lake MI). Instability is less in
northern lower MI, where BL moisture is mixing out to some degree
(some interior dew points are in the upper 40s).
As the cold front progresses, and we exit peak diurnal heating,
warm/moist sw flow in the warm sector will increase off the
surface. This will support a transition from largely pre- or
along-frontal convection presently, to post-frontal tonight. This
transition will aid in keep the threat for precip going longer,
and supporting reasonably high rainfall totals. However,
instability wanes both with time and with southward extent. Do not
anticipate too much of a severe threat in northern lower MI, but
the next few hours still have some low-end svr potential in
eastern upper MI (though they need to recharge).
Showers and some embedded thunderstorms will steadily progress
se-ward across the area, and high pops are justified across the
entire forecast area at various times. Have slowed the southward
progression of precip across the area a touch. Most of eastern
upper MI should be behind the precip area by 2am, but likely pops
are still needed in much of ne lower MI after 5am.
QPF tonight will be up to 0.75" of rain, highest near and south of
M-32.
Min temps from the lower 40s near Whitefish Bay, to the upper 50s
near Saginaw Bay.
&&
.SHORT TERM...(Wednesday through Friday)
Issued at 337 PM EDT Tue Jun 28 2022
High Impact Weather Potential: Thunder potential Wednesday night
through Friday...heavy rain potential Wednesday night/Thursday
morning...gusty winds Thursday...
Pattern Synopsis/Forecast:
Initial trough axis sped through yesterday, making it into New
England this morning...leaving us with some weak upper-level ridging
for the time being...in advance of next shortwave trough diving down
from central Canada, with a nice closed low aloft deepening just
inland from the southwest coast of Hudson Bay (surface low is
located just over the Bay), with additional vorticity stretching
back across the central Canadian Plains behind surface cold front,
which stretches from James Bay down along the Arrowhead of Minnesota
and back through North Dakota and Montana...to the surface
reflection of the next system moving into the PacNW. Weakening N-S
warm front extends across the central UP down through central Lake
Michigan attm...with warm advection entering the region this morning
in advance of surface cold front. Deep moisture with this system is
moderate attm, noting pwats in the 1 inch range. Some convective
activity is already ongoing in advance of this system across the
Upper Midwest into the Upper Lakes. Otherwise...some semblance of an
upper level low spinning into northern Mexico this morning...with
some convective activity across the western Gulf with a weak
disturbance...and in advance of what remains of surface front with
yesterday's system...which stretches through the SE US and along the
Gulf Coast...with surface high pressure encompassing the bulk of the
central US...and additional surface high pressure dropping in behind
this under the downstream side of the ridge. Strengthening NW-SE
oriented upper level jet (100+kts) poking down into the Northern
Plains as this ridging builds across the western US in advance of
closed low shifting into the PacNW...with Rex Block-y looking
feature becoming more nebulous off the West Coast of North America.
Looking ahead...will look for the upper low north of us to drag the
trough axis through the Upper Great Lakes tonight...with surface
front becoming somewhat high-bridged and washing out with time.
Trough axis should be departing by Wednesday morning...leaving us on
the favored side of upper level ridging for subsidence and high
pressure. By this time, however...will already be looking upstream
to the next system...as that energy currently in the PacNW slides
eastward...driving surface pressure falls across the central Plains
as the ridge axis gets shunted eastward. Appears this energy gets
absorbed to some degree by anomalous (-3 to -4 standard deviations
from the mean) closed low dropping in from northern Canada...with
flow across the northern tier of the US becoming more zonal aloft.
Ridge axis should be nearly overhead by Thursday in advance of this
next system...with strong southwesterly flow as the surface low
deepens and runs up against departing high pressure. Some
uncertainty attm in exact evolution of this closed low as it spins
its way down through Ontario...but will look for the surface cold
front to potentially hang on into part of Friday before departing as
the closed low approaches Lake Superior.
Primary Forecast Concerns: Gusty winds Thursday...Rain/storm
potential through the period...perhaps heavy rain potential
Wednesday night into Thursday?
Gusty non-convective winds will be of concern late Wednesday night
into Thursday as winds aloft strengthen significantly in advance of
the next surface system, despite warm advection. 850mb winds are at
climatologically maxes ahead of the surface front, which is of
concern, as any mixing at all could bring down some 25-35kt winds
from 925mb, and with full mixing to 850, 40-50+kts is entirely
possible (which would put us into wind advisory territory). This
will be particularly of concern across Northern Lower, which has
some better potential for diurnal heating and mixing to reach up to
some of these stronger winds aloft, as opposed to signals for an
inversion up to around 900mb or so that could keep things to a
minimum for some (at least, until enough mixing is able to
occur...which will depend on how long the rain/clouds stick
around...and an increase in cloud cover across northern Lower would
have potential to bust this wind forecast. We'll see.). Sustained
winds themselves should be strong as well, noting tightening
pressure gradient in advance of the surface low. Will look for an
easy 10-20kts of some kind of southerly wind (may have a slight
southeasterly component ahead of the surface warm front, becoming
more southwesterly with time in the warm sector and ahead of the
surface cold front). Things should quiet down Friday behind the
front.
A few lingering showers are possible across SE zones near Saginaw
Bay Wednesday morning...otherwise, will anticipate quieter
conditions through the remainder of the day as a much drier air mass
moves in...which could result in some near-critical afternoon RHs.
Things look much more interesting going into the overnight and
Thursday morning as the next system approaches. Ridge axis will be
approaching with some steeper lapse rates aloft (potentially
associated with EMLs) advecting eastward into the Upper
Midwest...and anomalously strong SW-NE oriented LLJ (850mb winds of
at least 50kts is at climatological max) will be advecting unstable
parcels up against N-S(ish) oriented warm front and somewhat tighter
theta-e gradient in our region. First of all, this should lead to
fgen, which should further enhance upward motion...and strong LLJ
(in addition to 500mb winds in excess of 50kts) should support
sufficient deep-layer bulk shear to perhaps bring the "s" word back
to the table ("severe"), though there is some uncertainty in that
attm, at least for our area. I remain concerned, as I have the last
few days, for some kind of MCS type feature to develop on the warm
front and/or in advance of the cold front Wednesday night, likely to
our northwest. Attm...guidance still seems to want to take it just
by to our north, with greater potential to impact eastern Upper more
so than northern Lower, where better instability and upper level
forcing may be located...though with thickness vectors oriented a
little more NW-SE, I am somewhat concerned that it could impact
areas a bit further south than perhaps guidance currently
suggests...and this also gives concern regarding potential for heavy
rain/backbuilding MCS, somewhat similar in a way to last Monday's
event, noting that we have that stationary and strong LLJ as well as
anomalously high pwats in the vicinity (noting some ensemble
guidance has all or nearly all its members at or above climo mean).
Signals also point toward skinny MUCape and warm cloud depths
perhaps much deeper than 3km, suggesting an increased potential for
efficient rainfall production. Even though there will be some
uncertainty in where exactly this ends up developing and tracking,
as this is convection we're talking about...enough signals are there
to lead to concerns for our area. Worth noting that even consensus
guidance has been picking up on decent precip potential across
eastern Upper for Wednesday night into Thursday for the last couple
days, too.
Once we get into Thursday, will be watching for a strong capping
inversion to slide in from the west through the day, associated with
those steep lapse rates/EMLs aloft. Could see some development of
elevated instability during the day, though the extent to which
we'll be able to realize this is somewhat uncertain attm...as some
diurnal heating may help us mix up to some extent...though have
concerns there may be a sufficiently deep layer of more stable air
to perhaps tend to preclude at least surface-based
development...with some signals that drier low-levels and some
moisture/mid-high clouds aloft may also hinder convection to some
degree. Front moving through does seem to have some instability with
it, along with much deeper moisture (pwats perhaps ramp up to 1.5+
inches?), so will have to monitor this going forward...and with it
being a little more shallow of a pitch, will have to see if it can
keep precip going across eastern Upper and the Tip of the Mitt
longer into Thursday than perhaps we may anticipate...? Unclear
attm. Fropa appears to take place overnight Thursday night into
early Friday, which is typically unfavorable timing for us...though
will be looking for some convective development as things begin to
moisten up a little more in the boundary layer with time through the
night...though with some uncertainty in fropa timing, could end up
seeing some precip linger across our SE into the day Friday.
.LONG TERM...(Friday night through Tuesday)
Issued at 337 PM EDT Tue Jun 28 2022
High Impact Weather Potential: Minimal attm.
Pattern Synopsis/Forecast:
Closed low zipping nearby the region (some uncertainty in exact
positioning and positioning of any niblets passing through the flow
attm) should lead to a cool/comfortable start to the holiday
weekend. There are some signals that the system may linger a
boundary somewhere in or near Michigan going into the start of the
weekend, so will have to keep an eye on that...though lack of strong
forcing may keep things pretty muted. Still...could be looking at
some periods of time with a few more clouds here or there with weak
disturbances, though there are signals for high pressure to attempt
to overtake the region for the latter half of the holiday weekend.
Another closed low digging into the PacNW should help ramp up the
ridge again across the western US...which may keep us in a similar
pattern next week as it has been this week...with some signals for
cooler and periodically unsettled conditions, depending on exactly
how things evolve.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 634 PM EDT Tue Jun 28 2022
Cold front will continue to drop SE thru Northern Lower Michigan
tonight...producing showers and a few embedded non-severe
thunderstorms across our region. Prevailing conditions will remain
VFR thru this evening...and then drop to MVFR overnight into early
Wednesday as the cold front moves thru. Conditions will also
briefly drop to MVFR/IFR within some heavier showers and storms
this evening. VFR conditions will return by late Wednesday morning
as high pressure and drier air build into our region. W/SW winds
under 10 kts tonight will become N/NW at around 10 kts on
Wednesday.
&&
.MARINE...
Issued at 337 PM EDT Tue Jun 28 2022
Gusty sw winds this afternoon (especially on Lake MI) will weaken
this evening, and then veer nw overnight into Wednesday, as a
cold front crosses the areas. Showers and some thunderstorms will
bring heavy rain and locally gusty winds tonight, with that threat
ending from nw to se tonight into Wed morning. Light winds
Wednesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ025.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ323-341-
342-344>346.
LS...NONE.
&&
NEAR TERM...JZ
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...MLR
MARINE...JZSpecial weather statement, Jun 28, 7:03 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Gaylord MI
803 PM EDT Tue Jun 28 2022
MIZ022>024-028>030-035-036-041-042-290130-
Iosco MI-Otsego MI-Gladwin MI-Arenac MI-Montmorency MI-Alcona MI-
Ogemaw MI-Alpena MI-Oscoda MI-Crawford MI-
803 PM EDT Tue Jun 28 2022
...Strong thunderstorms will impact portions of Alcona, southwestern
Alpena, southeastern Otsego, Arenac, northeastern Crawford, Gladwin,
Ogemaw, southern Montmorency, Iosco and Oscoda Counties through 930
PM EDT...
At 803 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hartwick Pines State Park to near Clear
Lake to 7 miles west of Beaverton. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Rose City, Rose Township and Clear Lake around 810 PM EDT.
Selkirk around 815 PM EDT.
Lupton around 820 PM EDT.
Other locations in the path of these storms include Rifle River State
Park, Winegars, Wooden Shoe Village, Lewiston, Long Lake, South
Branch, Garland, Hale and Rhodes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4399 8460 4416 8447 4416 8437 4442 8425
4486 8474 4497 8358 4466 8324 4432 8329
4418 8356 4405 8358 4403 8343 4405 8365
4399 8368 4391 8391 4391 8404 4400 8405
4400 8417 4384 8417 4384 8460
TIME...MOT...LOC 0003Z 266DEG 27KT 4481 8462 4442 8419 4391 8462
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH